High Wind, Guadalupe Mountains of Culberson County
- When
- January 21, 7:00 AM MST to 3:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
An upper level storm system passing over the region resulted in strong winds.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level storm system passing over the region resulted in strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 21, 4:21 AM MST, 2 hours 39 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
521 AM CST Sun Jan 21 2018
.DISCUSSION...
See 12Z aviation discussion below.
&&
.AVIATION...
A strong surge of moisture this morning is causing light fog
restricting VIS to 3-5SM at KMAF. Conditions should not
deteriorate further as increasing southwest to west winds dry out
the surface over the next few hours. The main concern continues to
be very windy conditions 18-00Z across all the TAF sites. This
will cause turbulence problems and blowing dust may restrict VIS
to MVFR conditions at times. Conditions improve after 00Z when the
winds diminish.
Hennig
&&
.PREV DISCUSSION... /issued 258 AM CST Sun Jan 21 2018/
DISCUSSION...
..Strong to damaging winds and extreme fire danger expected today
across much of the region...
An intense upper low currently over the Four Corners will continue
moving east and lift into the Plains later today. Shallow moisture
has returned to much of the Permian Basin this morning, but winds
aloft are already veering so it won't last long. A surface low
over the TX Panhandle will intensify this afternoon while at the
same time a band of strong winds aloft moves across the region.
With mostly clear skies today, mixing potential should be high.
Model soundings vary on how deep we will mix, but it won't matter
too much given strong winds throughout the low and mid levels.
Surface winds will really begin to pick up across the area by late
morning as the band of strong mid level winds arrive. The western
half of the CWA has the best potential to see these stronger
winds based on the proximity of the upper low. Unlike the last
wind storm about 10 days ago, it appears we will not see any
precipitation with this one. This should hopefully keep the
most intense winds aloft from mixing down. The High Wind Warning
already out looks good and will add a Wind Advisory for most other
areas. It's also pretty much a given we will see areas of blowing
dust this afternoon.
A Pacific cold front pushes through overnight with temperatures
falling back to near normal Monday. Weak mid level flow across the
area much of the upcoming week will mean light winds and
temperatures staying close to normal. Our next cold front is due to
arrive next weekend. Unfortunately, with no rain in sight the
drought will continue to worsen and fire danger will stay high.
FIRE WEATHER...
A Red Flag Warning remains in effect across the entire area for
today. While minimum afternoon humidities will not be incredibly low
(10-20 percent), winds will become strong this afternoon creating
erratic fire behavior and present a very high fire danger threat.
Winds will be strongest in the higher elevations west of the Pecos
River, decreasing slightly farther east and more so south towards
the Big Bend. Conditions will improve after sunset as winds
diminish.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 62 31 56 30 / 0 0 0 0
Carlsbad 61 25 53 25 / 0 0 0 0
Dryden 71 33 62 33 / 0 0 0 0
Fort Stockton 64 33 54 28 / 0 0 0 0
Guadalupe Pass 48 23 46 31 / 0 0 0 0
Hobbs 55 23 53 27 / 0 0 0 0
Marfa 54 21 54 21 / 0 0 0 0
Midland Intl Airport 61 32 55 33 / 0 0 0 0
Odessa 60 31 55 33 / 0 0 0 0
Wink 60 26 56 27 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 11 AM this morning to 6 PM MST this
evening for Southeast Plains.
High Wind Warning until 8 PM MST this evening for Guadalupe
Mountains of Eddy County.
High Wind Warning from 11 AM this morning to 5 PM MST this
afternoon for Central Lea County-Eddy County Plains-
Northern Lea County-Southern Lea County.
TX...Red Flag Warning from noon CST /11 AM MST/ today to 7 PM CST /6
PM MST/ this evening for Andrews-Big Bend Area-Borden-Crane-
Davis/Apache Mountains Area-Dawson-Ector-Gaines-Glasscock-
Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
Winkler.
Wind Advisory from noon today to 6 PM CST this evening for Big
Bend Area-Borden-Crane-Dawson-Ector-Glasscock-Howard-Marfa
Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Scurry-Upton-Ward.
High Wind Warning until 8 PM MST this evening for Guadalupe
Mountains.
High Wind Warning from noon CST /11 AM MST/ today to 6 PM CST /5
PM MST/ this evening for Andrews-Davis/Apache Mountains
Area-Gaines-Loving-Reeves County and Upper Trans Pecos-Van
Horn and Highway 54 Corridor-Winkler.
&&
99/99/10Hazardous Weather Outlook National Weather Service Midland/Odessa TX 410 AM CST Sun Jan 21 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221015- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 410 AM CST Sun Jan 21 2018 /310 AM MST Sun Jan 21 2018/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Strong winds will occur today from southeastern New Mexico and the northwestern Permian Basin to the Davis Mountains. Very windy conditions are expected across much of the rest of the area. A High Wind Warning and Wind Advisory are in effect for today. In addition, widespread critical fire weather conditions will occur across much of the region and Red Flag Warning is in effect. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY No widespread hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
3 high wind. Local standard time, as filed.
A 75 mph wind gust was recorded at the McDonald Observatory.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729559, 729558, 729557.